Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Improving medication safety

  • Comment

It is thought that many incidents of medication error in the NHS are either not detected or not reported (DoH, 2004). Most medication errors do not result in harm to patients but by definition they are all preventable (Box 1). To reduce errors it is important to be aware of common areas of occurrence and causes.

Abstract

VOL: 100, ISSUE: 07, PAGE NO: 26

Terry Hainsworth, BSc, RGN, is acting clinical editor, Nursing Times

 

It is thought that many incidents of medication error in the NHS are either not detected or not reported (DoH, 2004). Most medication errors do not result in harm to patients but by definition they are all preventable (Box 1). To reduce errors it is important to be aware of common areas of occurrence and causes.

Medications of highest risk of error
The report Building a Safer NHS for Patients: Improving Medication Safety (DoH, 2004) highlights six medicines that are associated with a high number of errors and outlines recommendations to improve safety.

Oral anticoagulants
Anticoagulants have a narrow therapeutic margin and are safe only if monitored closely. Drugs in this class frequently cause preventable adverse effects (DoH, 2004).

Recommendations to improve nursing practice include:

- Local policy to follow the British Committee for Standards in Haematology (1998) guidelines on oral anticoagulation;

- Patients to receive an anticoagulant booklet;

- Patients to be made aware of the importance of informing other health care professionals that they are on anticoagulant therapy;

- Routine audits to identify over-anticoagulated and under-anticoagulated patients and prompt a review;

- Use of computer decision-support systems.

Cytotoxic drugs
Drugs used in the treatment of cancer are highly toxic and errors can have tragic consequences. Common causes of error are complexity of calculations, similarity of drug names and use of abbreviations for drug names (DoH, 2004). Recommendations to improve practice include:

- Training in the risk of medication errors;

- Standardisation of calculations of body surface area;

- Preparation of injectable chemotherapy centrally within the pharmacy;

- Rigorous implementation of national guidance on intrathecal chemotherapy;

- Adoption of a patient-held card to alert health care staff to the possibility of immunosuppression, lowered white blood count or septicaemia.

Intravenous infusions
User error is the most frequent cause of incidents involving infusion devices, for example setting the wrong rate, not confirming the pump type or syringe size and not stopping the pump correctly (DoH, 2004). Recommendations to improve practice include:

- Device used to be appropriate for the drug that is being administered and the patient receiving the drug;

- Nurses to be fully trained in the proper use of infusion devices. User manuals to be available;

- Damage to a device to be reported immediately.

Methotrexate
Methotrexate is a cytotoxic agent used to treat some cancers and as an immunosuppressant in the treatment of psoriasis and rheumatoid arthritis. Its potential toxicity means that patients should be monitored closely. A lack of understanding of the weekly dosing regimens is one potential cause of errors (DoH, 2004; NPSA, 2003).

Recommendations to improve practice include:

- Nurses to ensure that they are familiar with weekly dosing regimens and to inform patients;

- Patient-held records to be used.

Opiate analgesics
Opiate analgesics have a narrow therapeutic margin and in overdose cause respiratory depression and hypotension. Error can be linked to the many types of oral opiates available and the variety of dosage forms (DoH, 2004). Recommendations to improve practice include:

- Limiting product range to reduce confusion;

- Nurses to be familiar with product range and the usual frequencies of use. Patients to be carefully monitored;

- Naloxone (opiate antagonist) to be available prescribed in advance or as a Patient Group Direction;

- Every acute hospital to have a multidisciplinary pain team.

- Ward areas and community practitioners to avoid routinely holding high-strength ampoules of opiates.

Potassium chloride
Potassium chloride is cardiotoxic and the concentration and rate of administration is critical. Sodium chloride ampoules look very similar to potassium chloride and confusion can be lethal (DoH, 2004). Recommendations to improve practice include:

- Restriction of the availability of concentrated potassium chloride in clinical areas (NPSA, 2003);

- Adoption of systems to prevent accidental misuse;

- National implementation of cautionary labelling for concentrated potassium chloride solutions such as use of a large red ‘K’.

Clinical areas at highest risk of error
Some areas of practice have a higher risk of medication error due to the complexity of care or the vulnerability of the patients. The report gives guidance on practical measures to reduce risk.

Anaesthetics
Potential for serious drug errors in anaesthetics is greater than in other areas as it is easy to mistake one drug for another in the busy theatre environment (DoH, 2004). Recommendations to improve nursing practice include:

- Good lighting for selecting and checking drugs;

- Consistent storage in each theatre suite;

- All drugs to be stored in the manufacturer’s packaging;

- Syringes needing to be prepared in advance to be labelled with the name and strength of the drug;

- Prefilling of syringes to be carried out in a pharmacy unit wherever possible;

- Emergency medication to be stored away from the immediate work area.

Neonatal and paediatrics
Drug dosing for children is often based on calculations of weight or surface area. The most frequent causes of errors in children are the misreading of decimal points and calculation errors (NPSA, 2003). Inaccuracies in dosing are more significant where very small volumes are involved (DoH, 2004). The impact of errors in children, especially in neonates, may be more clinically significant. Recommendations to improve practice include:

- Weights to be expressed as kilogrammes (Kg);

- Nursing staff to demonstrate competence in calculating paediatric drug doses;

- Oral syringes to be used where appropriate;

- Small or difficult-to-measure doses to be prepared centrally in pharmacy;

- Particular care to be taken with decimal points in paediatric medication.

Critical care and surgery
Administration errors are more common in complex clinical areas where patients may have multiple lines accessing various sites for drug administration (DoH, 2004). It is important for nurses to be aware of the high risk of administering a drug by the wrong route. Recommendations to improve practice include:

- Use of oral syringes for the administration of oral medicines only;

- Drugs to be administered by the oral and intravenous route to be taken to patient’s bedside separately;

- Pumps intended for intravenous medications not to be used for enteral fluids;

- Route of administration always to be confirmed;

- Distal ends of all lines to be labelled to identify access.

Allergy
Allergic drug reactions are a serious risk and a common source of error (DoH, 2004). Nurses should be aware of the drugs that most commonly cause this type of reaction (Box 2) as well as the fact that additives used in the formulation of medicines, for example colours, may also cause severe reactions. Recommendations to improve practice include:

- Written standards for documentation of drug allergies;

- Audit of allergy documentation;

- Prominent recording of allergy status of patients even if they have no known allergies.

The report recommends consideration of a universal symbol denoting penicillin allergy and labelling of products with a warning when they contain penicillin.

Other measures to improve safety
Using information technology to reduce medication errors such as bar coding, automated medication administration records and robotic dispensing systems have the potential to reduce the number of medication errors (DoH, 2004).

Measures to improve safety through improved labelling and packaging are recommended. The role of effective communication between health care settings and the need for education and training in medication safety are also highlighted in the report.

Prevention of medication errors is dependent on comprehensive reporting of all errors including near misses and those that do not result in harm.

Nurses have an important role to play in the implementation of the new guidance and also in the reporting of medication errors.

- This article has been double-blind peer-reviewed.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs